Alert archive / New York / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 10, NWS Binghamton, NY

May 30, 2015Chemung County, Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 30, 2015, 6:36 PM EDT for Chemung County, Steuben County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2015, 6:36 PM EDT (22:36 UTC)
Expired
May 30, 2015, 7:15 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chemung County, NY, Steuben County, NY

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:58 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 30, 3:58 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT SAT MAY 30 2015

.SYNOPSIS...
A SLOW MOVING STORM SYSTEM OVER THE GREAT LAKES WILL SPREAD RAIN
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH EARLY TONIGHT.
THIS SAME SYSTEM WILL KEEP RAIN IN THE FORECAST SUNDAY THROUGH
MONDAY NIGHT, WITH WIDESPREAD RAIN EXPECTED OVER MOST OF OUR AREA.

&&

.NEAR TERM /THROUGH SUNDAY/...
RADAR SHOWS SCT SHRA AND ISLD TSRA FORMING ACRS THE MTNS OF NRN PA
INTO THE FINGER LAKES AND HIGHER TERRAIN OF NE NY TO THE
CATSKILLS. SPC MESOANALYSIS SITE SHOWS THAT MIXED LAYER CAPES ARE
RUNNING AROUND 700 TO 1500 J/KG IN NRN PA TO C NY WITH THE HIGHEST
IN NC NY. DEEP LAYER SHEAR /0-6 KM/ WAS LESS THAN 30 KNOTS BUT
THE 0-3 KM BULK SHEAR WAS ARND 25 KNOTS IN C NY DROPPING TO 15
KNOTS FROM 0-1 KM. THE SHEAR PROFILES WERE LESS...FARTHER S.
INSOLATION WILL CONT AS WE RISE A FEW MORE DEGREES SO MIXED LAYER
CAPES SHUD TOP OUT BETWEEN 1000 AND 1700 J/KG OR SO. THERE ALSO
WAS A SHORT WAVE AS PER WV IMAGERY OVER LAKE ERIE/NE PA MOVING
E-NE WHICH WILL HELP FLARE UP TSRA ACVTY MORE COINCIDENT WITH THE
MAXIMUM HEATING OF THE DAY. HENCE WILL CONT TO RAMP UP POPS
PEAKING AT LIKELY BTWN 21Z AND 00Z AND THEN TAPER POPS DOWN SOME
LATER IN THE EVENING.

AS FOR SEVERE POTENTIAL...IT IS STILL MARGINAL AT THIS POINT
BECAUSE THE DEEP LAYER SHEAR IS LACKING. BUT WITH APPROACHING SHRT
WAVE THE DEEPER SHEAR WILL INCREASE SOME AND LEAD TO A LITTLE
MORE ORGANIZATION. I WOULDN'T BE SURPRISED IF A FEW STORMS BECOME
SEVERE. THE MAJORITY SHUD FALL SHORT OF SEVERE LIMITS. HAVE AN HWO
AND SPS OUT TO COVER FOR AFTERNOON/EVENING.

FOR LATER TONIGHT...MAINLY AFTER MIDNIGHT..COLD FRONT DROPS
SOUTHWARD ACRS WRN AND NRN NY REACHING FROM ABT UCA-SYR AND DSV
ROUGHLY AT 6Z AND HAMILTON-ITH-ELM AT 9Z AND TO THE WRN CATSKILLS
TO NY/PA BRDR BY 12Z AND TO MSV-AVP-IPT BY 15Z AND TO THE POCONOS
BY 18Z OR SO. THIS FRONT WILL BE OVERRUN BY A WARM AND MOIST FLO
FROM 925 MB UP THRU 850 MB. THIS MOIST SW FLO WILL BE ASCENDING
ISENTROPICALLY AND LEAD TO RAIN SPREADING N OF THE FRNT AFTER
MIDNIGHT THRU SUNDAY. SO HAVE INCREASED POPS AGAIN AFTER FROPA
FOR RAIN. I KEPT MENTION OF SHRA AND TSRA IN NE PA AND SULLIVAN CO
NY WHERE FROPA OCCURS LATER IN THE DAY SUNDAY AND ALLOWS FOR SOME
MODEST CAPE TO BUILD.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
345 PM UPDATE...

SUNDAY EVENING RAIN WILL BE POSSIBLE OVER MUCH OF THE AREA BUT THE
FOCUS FOR A STEADIER, HEAVIER RAIN WILL BE FROM THE NORTHERN
FINGER LAKES THROUGH CENTRAL NY. WIDESPREAD RAINFALL AMOUNTS OF
AT LEAST A HALF OF AN INCH LOOK LIKELY NEAR PLACES SUCH AS PENN
YAN, AUBURN, SYRACUSE, AND ROME. BY MONDAY MORNING WHILE RAIN
WILL CONTINUE, THE THREAT FOR STEADIER RAIN WILL SHIFT TO ALONG
I-81 AND POINTS EASTWARD. AGAIN THESE AREAS, FROM NEAR BINGHAMTON
EAST, LOOK TO BE IN FOR AT LEAST A GOOD HALF OF AN INCH OF RAIN OR
MORE. PWAT VALUES ARE STILL UP AROUND 1.5 INCHES THROUGH THE
PERIOD, SO LOCALLY HEAVY RAIN WILL BE POSSIBLE. GIVEN SUCH DRY
CONDITIONS WE CAN TAKE A LOT OF RAIN WITHOUT ANY PROBLEMS. URBAN
AREAS WOULD BE MOST AT RISK FOR FLOOD ISSUES GIVEN THE SURFACE.
SHOWERS MAY LINGER INTO TUESDAY MAINLY EAST OF I-81, BUT DRIER AIR
WILL EVENTUALLY DRY US OUT BY AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
345 PM UPDATE...

I WENT WITH WPC GUIDANCE GIVEN CURRENT CONVECTION ACROSS OUR AREA.
THIS WILL TRANSLATE INTO A DRY WED/THUR, WITH CHANCES FOR STORMS
INCREASING FRIDAY ESPECIALLY FROM THE NY/PA LINE SOUTH. THIS
SEEMS VERY REASONABLE GIVEN LARGE SPREAD IN THE GUIDANCE. THE GFS
DOES NOT PUSH OUR EARLY WEEK BOUNDARY VERY FAR SOUTH. THE RESULT
WOULD BE THIS BOUNDARY SNEAKING BACK NORTH AS EARLY AS THURSDAY,
BRINGING UNSETTLED WEATHER BACK TO OUR AREA. MEANWHILE THE 0Z AND
12Z EURO IS FARTHER SOUTH, AND KEEPS US DRY INTO NEXT WEEKEND. WPC
GUIDANCE SEEMS LIKE A COMPROMISE WITH SHOWERS BY FRIDAY BUT ONLY
ACROSS THE FAR SOUTH.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR SCT-BKN CUMULUS CONTS TO EVOLVE IN THE MIXED LAYER WHICH
GROWS TO BTWN 4 AND 5 KFT THIS AFTERNOON. IN ADDTN THERE WILL BE
SCT TSRA FORMING SO HAVE TEMPO GROUPS ALL TAF SITES FOR THIS
AFTERNOON AS THERE WILL BE TSRA ACVTY AROUND UNTIL ABT 00Z.

AFTER 00Z I EXPECT VFR CONDITIONS UNDER MID TO HIGH CLOUDS UNTIL A
COLD FRONT DROPS S. THIS FRONT WILL BE SHALLOW AND OVERRUN BY A
MOIST SW FLO WHICH WILL LEAD TO WIDESPREAD IFR AND PATCHY MVFR
CONDITIONS IN CIG WITH IFR -RA BR. I EXPECT CONDITIONS TO DROP TO
MVFR AFTER FROPA AND IFR MOST TAF SITES SOON AFTER IN -RA BR AND
CIG.

COLD FRONT REACHES FROM ABT UCA-SYR AND DSV AT 6Z AND HAMILTON-
ITH-ELM AT 9Z AND TO THE WRN CATSKILLS TO NY/PA BRDR BY 12Z AND TO
MSV-AVP-IPT BY 15Z AND TO THE POCONOS BY 18Z OR SO. AFTER FROPA
CONDITIONS WILL REMAIN IFR/MVFR IN -RA BR AND CIG THRU 18Z.

.OUTLOOK...

SUN NGT-MON...THERE'S GOOD POTENTIAL FOR RESTRICTIVE CONDS TO
PERSIST...AS SHWRS LIKELY REMAIN IN THE VICINITY.

TUE...LINGERING RESTRICTIONS STILL PSBL...EPCLY KBGM/KAVP. SOME
IMPROVEMENT COULD OCCUR BY AFTN.

WED AND THU...VFR LIKELY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DJN/PCF
SHORT TERM...HEDEN
LONG TERM...HEDEN
AVIATION...DJN
Hazardous weather outlook, May 30, 10:31 AM EDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1031 AM EDT SAT MAY 30 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-311445-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1031 AM EDT SAT MAY 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORMS WITH HEAVY RAIN GUSTY WINDS POSSIBLE THIS
AFTERNOON AND EVENING...

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND NORTH
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA EARLY THIS AFTERNOON.
THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON
PROGRESSES AND PEAK IN COVERAGE AROUND EARLY EVENING. EXPECT THE
THUNDERSTORMS TO DISSIPATE AFTER SUNSET.

THE THREAT FOR SEVERE WEATHER IS NOT WIDESPREAD BUT THE POTENTIAL
EXISTS FOR A FEW STORMS TO HAVE HEAVY RAIN...AND STRONG
POTENTIALLY DAMAGING WINDS AND SOME HAIL. MOST OF THE STORMS WILL
HAVE BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH AND EVEN SOME SMALL
HAIL. REMEMBER ALL THUNDERSTORMS HAVE LIGHTNING WHICH IS DEADLY.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING
BE PREPARED TO TAKE SHELTHER IF STORMS THREATEN YOUR AREA.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS...AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, May 30, 3:24 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT SAT MAY 30 2015

NYZ017-018-025-044-045-055-056-302015-
ONONDAGA NY-BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY-CHENANGO NY-
SOUTHERN CAYUGA NY-
324 PM EDT SAT MAY 30 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONONDAGA...
NORTHEASTERN TIOGA...EASTERN TOMPKINS...CORTLAND...NORTHWESTERN
CHENANGO...SOUTHEASTERN CAYUGA AND NORTHWESTERN BROOME COUNTIES  ...

* AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR DRYDEN...OR 9 MILES EAST OF ITHACA...MOVING NORTHEAST AT 30
  MPH.

* SMALL HAIL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
  THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  HARFORD AROUND 330 PM EDT.
  VIRGIL AND SOUTH CORTLAND AROUND 340 PM EDT.
  MUNSONS CORNERS AROUND 345 PM EDT.
  CORTLAND AROUND 350 PM EDT.
  HOMER AND MCGRAW AROUND 355 PM EDT.
  SOLON...EAST HOMER AND EAST FREETOWN AROUND 400 PM EDT.
  TRUXTON AROUND 410 PM EDT.
  CUYLER AND TAYLOR AROUND 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4280 7589 4273 7589 4273 7580 4259 7562
      4227 7628 4249 7651 4290 7603
TIME...MOT...LOC 1923Z 231DEG 26KT 4245 7633

PCF
Special weather statement, May 30, 6:19 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
619 PM EDT SAT MAY 30 2015

NYZ022-023-302300-
SCHUYLER NY-STEUBEN NY-
619 PM EDT SAT MAY 30 2015

...STRONG THUNDERSTORMS WILL AFFECT STEUBEN AND SOUTHWESTERN SCHUYLER
COUNTIES  ...

* AT 619 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR JASPER...OR 19 MILES SOUTHEAST OF HORNELL...MOVING EAST AT 30
  MPH.

* WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  WOODHULL AROUND 630 PM EDT.
  CAMERON AROUND 635 PM EDT.
  ADDISON AND THURSTON AROUND 650 PM EDT.
  CAMPBELL...LINDLEY AND GANG MILLS AROUND 655 PM EDT.
  CORNING...PAINTED POST AND HORNBY AROUND 700 PM EDT.

LAT...LON 4247 7702 4203 7696 4200 7697 4200 7758
      4241 7759
TIME...MOT...LOC 2219Z 253DEG 25KT 4207 7750

PCF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:24 PM EDTSpecial Weather StatementBGMCortland51 min
May 30, 6:19 PM EDTSpecial Weather StatementBGMSteuben41 min
May 30, 7:32 PM EDTSpecial Weather StatementBGMCayuga, Madison, Onondaga, Seneca88 min
May 30, 7:55 PM EDTSpecial Weather StatementBGMChemung65 min

Nearby

Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.